Alert archive / Indiana / Areal Flood Warnings in 2018

Areal Flood Warning 2, NWS Indianapolis, IN

February 24, 20186 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Feb 24, 2018, 9:10 PM EST for 6 counties in Indiana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 9:10 PM EST (02:10 UTC)
Expired
Feb 25, 2018, 6:15 AM EST
In force
9 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Feb 24, 6:50 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 24, 6:50 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EST Sat Feb 24 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 350 PM EST Sat Feb 24 2018

A frontal system will bring additional rainfall, a few
thunderstorms, and perhaps a strong to severe storm or two to
central Indiana tonight, before high pressure in the wake of the
cold front allows some time for the area to dry out early in the
week. Additional rain chances can be expected mid to late week
with another low pressure system.

&&

.NEAR TERM /Tonight/...
Issued at 350 PM EST Sat Feb 24 2018

The next slug of rainfall associated with a leading upper wave and
the surface low is on our doorstep and will be overspreading the
area over the next few hours. Will go with 100 pops early in the
evening, tapering them off steadily from west to east after
midnight as the front sweeps through the area.

Embedded thunder will be a threat at times, particularly this
evening, and potential will exist for a few strong to severe
storms in the strongly dynamic environment. However,
destabilization thus far has been minimal across the area, which
will help to limit threat. Still, will have to keep a close eye on
storms particularly across the south this evening for wind or
perhaps a brief spinup.

Another round of rainfall will again contribute to a worsening
hydrologic situation across the area, and will continue the flood
watch as is. Expect an additional 1 to perhaps 2 inches of rain
across the watch areas, which will likely push portions of the
White, East Fork White, and other smaller rivers into moderate
flood, along with the Wabash which is receiving high water from
upstream. Additionally, poor drainage areas and smaller streams
will be in danger of flash flooding this evening with any
thunderstorms which may produce quick bursts of high rain rates.

Consensus temperatures were generally acceptable with only minor
tweaks.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 350 PM EST Sat Feb 24 2018

High pressure will dominate the area through the short term, with
clear skies and quiet weather.

Consensus temperatures generally appeared to be in the ballpark,
save for Sunday. Lowered them a bit as with the cold front moving
through early in the morning and cold advection ongoing much of
the day, this should limit warming somewhat.

&&

.LONG TERM /Tuesday Night Through Saturday/...
Issued at 209 PM EST Sat Feb 24 2018

Models are close enough that the model blend initialization
was accepted for most items.

Upper energy will eject out of the southwestern USA early in the
period, leading to an upper low moving across the forecast area on
Thursday. As this moves out at the end of next week, upper ridging
will move in.

The upper system will lead to the development of a decent surface
low, forecast to be around Chicago by Thursday afternoon.

The result for central Indiana will be rain chances starting later
Tuesday night and continuing through Thursday night. Dry weather
then looks to move in to end next week.

Above normal temperatures will continue through Thursday, then near
normal readings can be expected behind the low pressure system.

&&

.AVIATION /Discussion for the 25/00Z TAF Issuance/...

Issued at 635 PM EST Sat Feb 24 2018

MVFR/IFR conditions will continue to be the prevailing trend for
the TAF period as widespread rain and some embedded thunderstorms
impact the TAF sites. In addition, strengthening dynamics will
create low level wind shear problems at times tonight. Winds will
initially start out southeasterly, then veer to the west/southwest
with sustained speeds of 12 to 15 kts, gusting to 28 kts after Sun
06Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ030-031-035>049-
051>057-060>065-067>072.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...50
AVIATION...TDUD
Hazardous weather outlook, Feb 24, 6:20 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
620 PM EST Sat Feb 24 2018

INZ021-028>031-035>049-051>057-060>065-067>072-252330-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
620 PM EST Sat Feb 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Flooding will occur on area waterways. A few thunderstorms
are expected tonight, with isolated severe storms possible.

Hazards: Flooding, lightning, damaging winds, isolated tornadoes.

Timing: Flooding will continue and may worsen with additional
rainfall. Thunderstorms will be possible as a frontal system moves
through the area.

Discussion: Low pressure will track east across the Great Lakes, and
a cold front will push east across our area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Flooding will continue on area rivers.

Discussion: An area of low pressure will move east across the Great
Lakes bringing additional rain chances mid to late week. Otherwise,
flooding will continue along area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening, mainly south.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 9:36 PM ESTRiver Flood WarningINDJohnson62 hr
Feb 25, 8:11 AM ESTAreal Flood WarningINDBrown, Monroe12 hr

Nearby

Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.